Wisconsin, 2012Strong Wind in Wisconsin, October 30, 2012
October 30, 2012 · NWS MKX · 2 events in 2 counties and zones
Deep surface low pressure associated with the remains of Hurricane Sandy, and Canadian high pressure building into the Northern Plains, created a tight surface pressure gradient over southern Wisconsin. With the resulting north winds accelerating over the waters of Lake Michigan, shoreline locations from Sheboygan to Kenosha experienced sustained winds of 25 to 30 mph, with gusts of 40 to 45 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep surface low pressure associated with the remains of Hurricane Sandy, and Canadian high pressure building into the Northern Plains, created a tight surface pressure gradient over southern Wisconsin. With the resulting north winds accelerating over the waters of Lake Michigan, shoreline locations from Sheboygan to Kenosha experienced sustained winds of 25 to 30 mph, with gusts of 40 to 45 mph. Some minor beach erosion was reported in Kenosha County due to the high waves that were the result of the strong winds. Estimated waves heights along the Kenosha County shoreline ranged up to 8 to 10 feet. Wave heights diminished to 4 to 7 feet as one went north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Oct 30, 4:26 AM CST, 34 minutes earlier.
Area forecast discussion, Oct 30, 4:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
526 AM CDT TUE OCT 30 2012
UPDATED TO ADD SHORT TERM...AVIATION AND MARINE SECTIONS.
.SHORT TERM...TODAY THROUGH FRIDAY.
TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.
PRESSURE GRADIENT TIGHTENING BETWEEN THE POST-TROPICAL CYCLONE THAT
WAS HURRICANE SANDY OVER SRN PA AND HIGH PRESSURE NOSING INTO THE
UPR MS RIVER VALLEY. MIXING UP TO 30 TO 35 KNOT WINDS BETWEEN 200
AND 300 FT ON BUFKIT SOUNDINGS SUPPORTING MOS GUIDANCE OF SUSTAINED
30 MPH/26 KNOT/ WINDS WITH HIGHER GUSTS IN THE LAKESHORE COUNTIES SO
ISSUED A WIND ADVISORY FROM 4 AM TO 7 PM. STRONGEST WINDS CLOSEST TO
THE SURFACE WILL BE FOR A TIME FROM MID-MORNING TO EARLY AFTERNOON
TODAY THEN SLOWLY EASE THROUGH THE LATE AFTERNOON...BUT WITH SOME OF
THE SHORE OBS ALREADY APPROACHING CRITERIA WENT WITH THE EARLY START
TIME. 40 TO 42 KNOT WINDS COME WITHIN 300 TO 600 FT SO A FEW GUSTS
TO 45 MPH NOT OUT OF THE QUESTION RIGHT NEAR THE LAKE.
LEADING EDGE OF CIRRUS CANOPY HAS DISSIPATED OVER WESTERN CWA AS IT
RAN INTO SHORT WAVE RIDGE POSITION...BUT THICKER BAND IS MAKING ITS
WAY TOWARD EASTERN WI IN LINE WITH 300-250MB LAYER RH FORECASTS AND
BUFKIT CROSS SECTIONS. CLOUD SHIELD WILL BE THICKER OVER THE EASTERN
CWA SO HAVE LOWER HIGH TEMPS THERE.
MODELS INDICATE THE WESTERN EDGE OF LIGHT PRECIPITATION...DUE TO
WEAK ISENTROPIC UPGLIDE ENHANCED BY PVA FROM VORTICITY MAXIMA
ROTATING AROUND NEARLY-STACKED LOW...WILL CLIP THE FAR EAST LATE
TONIGHT. LEFT SLIGHT CHANCE POPS IN FROM PREVIOUS FORECAST.
WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDENCE HIGH.
LOW PRESSURE ASSOCIATED WITH THE REMNANTS OF SANDY WILL BE SLOW TO
WEAKEN AND MOVE EAST. THEREFORE...A FAIRLY TIGHT PRESSURE GRADIENT
WILL HANG AROUND IN SOUTHEAST WI THROUGH MID WEEK...WITH WIND GUSTS
TO 20 KNOTS STILL LIKELY THROUGH WED AFTERNOON. 1000-850MB WINDS
WILL BE OUT OF THE NORTHWEST BY WED...SO ANY POSSIBLE LINGERING LAKE
EFFECT RAIN/SNOW SHOWERS WILL PUSH OUT OVER THE LAKE BY 12Z WED
MORNING AS WELL. THERE COULD STILL BE A DECENT AMOUNT OF CLOUD COVER
OVER THE REGION...SO MAX TEMPS ONLY EXPECTED TO REACH THE UPPER 40S
TO AROUND 50 ONCE AGAIN.
THE DRY AIR WILL SETTLE INTO SOUTHERN WI ON THURSDAY AS HIGH
PRESSURE WEDGES IN. WE WILL SEE SUNSHINE AGAIN...BUT IT LOOKS LIKE
THE WARMER TEMPS IN THE 50S WILL HOLD OFF JUST TO OUR SOUTHWEST.
.LONG TERM...FRIDAY THROUGH TUESDAY...FORECAST CONFIDENCE
MEDIUM.
BY FRIDAY AND FRI NIGHT WE WILL GET INTO A WARM AIR ADVECTION
PATTERN IN SOUTHERN WI. PRECIP CHANCES INCREASE FRI NIGHT INTO
SATURDAY AHEAD OF AN UPPER LOW DROPPING SOUTHEAST FROM SASKATCHEWAN.
WENT WITH NON-DIURNAL TEMP CURVE FRI NIGHT.
MODELS ARE GENERALLY IN AGREEMENT ON MOVING THAT UPPER LOW OUT
EAST BY MONDAY MORNING AND LEAVING SOUTHERN WI DRY MON. THEN FAST
NORTHWEST FLOW ALOFT COULD BRING RAIN SHOWERS TO SOUTHERN WI AT
ANY TIME BY TUE THROUGH THE MIDDLE OF NEXT WEEK. MAX TEMPS SHOULD
BE JUST BELOW NORMAL IN THE UPPER 40S TO AROUND 50...DEPENDING ON
CLOUD COVER.
.AVIATION/12Z TAFS/...
WILL KEEP WIND SHEAR IN TAFS UNTIL MORNING MIX
OUT. THEN VFR CONDITIONS WITH GUSTY NORTH WINDS TODAY INTO
TONIGHT...WITH THE STRONGEST WINDS OVER THE EASTERN TAF SITES AS
WESTERN EDGE OF TIGHT PRESSURE GRADIENT AROUND STRONG EASTERN U.S.
LOW SETS UP OVER EASTERN PORTIONS OF THE STATE. EXPECT SUSTAINED
WINDS TO INCREASE TO 20 TO 25 KNOTS...AND GUSTS POSSIBLY UP TO 35
KNOTS. SCT-BKN HIGH CLOUDS FROM THE CIRRUS CANOPY OF THE EASTERN
U.S. SYSTEM LOW TODAY...WITH THE WRN EDGE OF A STRATUS FIELD FROM
THE STRONG CYCLONE OVER PA REACHING FAR ERN WI BY LATE THIS
AFTERNOON OR EARLY EVENING. MODEL SOUNDINGS TRY TO TAKE DECK DOWN TO
MVFR LEVELS BUT NORTH-NORTHWEST WINDS WILL KEEP LAKE MOISTURE
OFFSHORE AND BRING IN ENOUGH LOW-LEVEL DRY AIR TO HOLD DECK AROUND
3500 TO 4000 FT. MODELS TRY TO
.MARINE...
GALE WARNING IS IN EFFECT UNTIL 10 AM WED. NORTHERLY
WINDS WILL CONTINUE TO INCREASE EARLY THIS MORNING AS THE PRESSURE
GRADIENT FROM STRONG LOW PRESSURE MOVING WEST ACROSS PA. CONTINUES
TO TIGHTEN ACROSS LAKE MICHIGAN INTO EASTERN WISCONSIN. UNSTABLE
CONDITIONS IN THE LOWEST 2 KFT WILL CONTRIBUTE TO GALE FORCE WIND
GUSTS THROUGHOUT THIS TIME. VERY HIGH WAVES ARE EXPECTED..WITH THE
HIGHEST WAVES TOWARD OPEN WATER. WINDS AND WAVES WILL BEGIN TO
SUBSIDE OVERNIGHT AND THROUGH THE DAY ON WEDNESDAY...WITH A SMALL
CRAFT ADVISORY NEEDED AFTER WINDS EASE BELOW GALE CRITERIA BY MID-
MORNING WEDNESDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ052-060-066-071-
072.
LM...GALE WARNING UNTIL 10 AM CDT WEDNESDAY FOR LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...REM
WEDNESDAY THROUGH MONDAY...MRCHazardous weather outlook, Oct 30, 3:31 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CDT TUE OCT 30 2012
WIZ046-047-051-052-056>060-062>072-310945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
431 AM CDT TUE OCT 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 7 PM THIS EVENING FOR THE LAKE SHORE
COUNTIES FROM SHEBOYGAN TO KENOSHA AS A TIGHT PRESSURE GRADIENT
OVER THE GREAT LAKES WILL PRODUCE SUSTAINED NORTH WINDS AROUND 30
MPH...WITH GUSTS BETWEEN 40 AND 45 MPH..WITH THE STRONGEST WINDS
NEAR THE LAKE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.
LMZ643>646-310945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
431 AM CDT TUE OCT 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A TIGHT PRESSURE GRADIENT OVER THE GREAT LAKES WILL CONTINUE TO
RESULT IN WINDY CONDITIONS OVER LAKE MICHIGAN. NORTHERLY GALE FORCE
GUSTS OF 35 TO 40 KNOTS ARE EXPECTED...WITH WAVE HEIGHTS OF 8 TO 14
FEET...WITH THE HIGHEST WAVES TOWARDS THE OPEN WATER. A GALE
WARNING REMAINS IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE FORCE WIND GUSTS ARE EXPECTED INTO WEDNESDAY MORNING...WITH
WINDS GRADUALLY EASING AND WAVES SUBSIDING...AS THE TIGHT
PRESSURE GRADIENT OVER THE WESTERN GREAT LAKES SLOWLY RELAXES AS
THE LOW WEAKENS AND LIFTS INTO EASTERN CANADA.
A GALE WARNING REMAINS IN EFFECT THROUGH EARLY WEDNESDAY MORNING.
WINDS WILL LIKELY REMAIN AT SMALL CRAFT ADVISORY LEVELS
WEDNESDAY...WITH HIGH WAVES LINGERING INTO THURSDAY NIGHT AND
FRIDAY.
REM
WWW.WEATHER.GOV/MKX
Strong Wind, Sheboygan
- When
- October 30, 5:00 AM CST to 6:00 PM CST
- Where
- Sheboygan forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $3,000
- Reported by
- C-MAN Station
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
The Sheboygan C-MAN station recorded a peak wind gust of 47 mph (41 knots) at 9 AM CDT. Wave heights were estimated to be 6 to 8 feet during the afternoon hours.
Strong Wind, Kenosha
- When
- October 30, 5:00 AM CST to 6:00 PM CST
- Where
- Kenosha forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $5,000
- Reported by
- C-MAN Station
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
The Kenosha shoreline station recorded a peak wind gust of 44 mph (38 knots) at 6 AM CDT. Wave heights were estimated to be 8 to 10 feet during the afternoon hours. Minor beach erosion was reported along the Kenosha County shoreline.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Pennsylvania, October 30, 2012$350,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Massachusetts, October 30, 2012$125,000 · 1 in hail · 6 events
- Damaging Winds in Puerto Rico, October 30, 2012$120,000 · 3 events
- Coastal Flood in Maryland, October 30, 20125 events
- Drought in New Mexico, October 30 to 31, 20124 events
- High Wind in Michigan, October 30, 201252 kt wind · 3 events
- Winter Weather in Michigan, October 30 to 31, 20123 events
- Winter Storm and Heavy Snow in Alaska, October 30 to 31, 20122 events
- Coastal Flood in District of Columbia, October 30 to 31, 20122 events
- Drought in Texas, October 30 to 31, 20121 event
- High Wind in Ohio, October 30, 2012$2,000 · 50 kt wind · 1 event
- Coastal Flood in Virginia, October 30, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418111, 418112.